Patient: I have shingles and it appears to be severe. I had a 4-5 day severe prodormal phase before the rash erupted on Sat eve. ER Dr Rx’d Acyclovir Sunday AM within 24 hrs 800 mg x5 per day. Rash is on the T8 dermatome wrapping around in an arc from spine to belly. It’s Day 5 and still growing but turning purple and still expanding.. Small bumps everywhere but no distinct blisters. Started Methylprednisone this AM (Thurs). Percocet doesn’t touch this and I can barely able to up and take care of myself. I’m feeling nerve pain on the opposite flank, my lower sacrolumbar region and and pectorals. I’m concerned that this is the onset to multiple dermatomes a becoming infected. Should I be going back to the ER? Is radiating pain to other areas where there is no rash common? Never been so sick and feel I need to be in a hospital getting more aggressive treatment to prevent PHN.
Symptoms: Pain that cannot be put into words. Radiating, shooting, stabbing lancing ting pain in most of torso…not just where the rash is.
Doctor: Hi.Thanks for your query.Read and understood your history and concerns.Yes, longer the prodromal stage, severe can be symptoms.As also true where the whole nerve is involved as seen picture.The pains at other sites and the areas you mentioned does not mean that there may be herpes unless there isappearance of a rash.For the pain, which is intolerable:You have to stop valium as it does not reduce the pain and may in fact, increase the pain.Continue acyclovir.You may need either Tegretol or Gabapentine for control of pain. You have to talk to the Doctor to get this prescriptionTake bed rest.Avoid extreme air temperatures as it increases the sensitivity.I think you should report to the ER to get these new medicines.I hope this answer helps you.
Comments / Follow Ups
Patient: Thanks for the quick reply, I can pursue gabapentin and have an existing Rx that is not expired and can discuss with my Dr, unfortunately I’m in the small percentage of people having a very severe withdrawal reaction from Valium despite a slow taper. I suspect the stress of the taper triggered the shingles. Every small redux causes horrifying side effects. I was almost there planning to cut to .25 mg and stop. Given my reaction I think it’s best to get the shingles into a healing stage before doing so. I was mainly concerned with the virus spreading to other nerves and if more aggressive treatment was possible, I.e. IV antivirals or additional options such as adding another antiviral?
Doctor: Thanks for your appreciation and detailed feedback.
I can understand the problems with withdrawal.
Get started with gabapentin, continue Valium if you are taking for so long.
Additional antivirals may not help as there is already a time lost since the prodromal phase and wait and see if there is development of shingles in additional nerves.
You may take a second opinion of the Infectious disease Specialist.
Boost up the energy with proper balanced diet, multivitamins with Lycopene.
And just search for any other causes other than stress that might have compromised your immunity with the help of your regular Doctor/ Family Physician.
Patient: Is it common to still have very significant pain on Day 10? Rash never blistered and is drying up.
Doctor: Yes, it is. There can be significant pain on day 10.
This may happen, no blistering is not uncommon.
All this depends upon the virulence of the viruses and your immunity power.
Pain tolerance again is a matter of subjective phenomenon, this is different for every one.
Take Proper painkiller treatment under the guidance of your treating Doctor to have tolerable or no pain at all.